Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 13, 2003, 12:16 PM CST for 4 parishes in Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 12:16 PM CST (18:16 UTC)
- Expired
- Mar 13, 2003, 1:15 PM CST
- In force
- 59 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 10:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS54 KLIX 131816 SVRNEW LAC033-037-091-105-131915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1216 PM CST THU MAR 13 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA ST. HELENA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF GREENSBURG TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA * UNTIL 115 PM CST * AT 1213 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRIDE...OR ABOUT 9 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3077 9113 3062 9102 3089 9035 3100 9037 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 11:00 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 13, 11:00 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1100 AM CST THU MAR 13 2003 THIS IS TO GIVE EVERYONE CAUGHT UP ON A VERY BUSY MORNING AND UPCOMING AFTERNOON. THE SEVERE WEATHER THREAT IS ON WITH PRIMARY CONCERN OF LARGE HAIL WITH STEEP LAPSE RATES AND -18C 500 MB TEMPERATURE. ONGOING COORDINATION WITH KJAN INDICATES VERIFIABLE HAIL ACHIEVED WITH 45 KG/M2 VIL BUT THEIR UPPER TEMP WAS NOT QUITE AS COOL AS OURS. WE WILL BE SETTING CRITERIA AT AROUND VIL=40 BUT THIS IS ONLY FOR REFERENCE AS VILS WILL PROBABLY EXCEED THESE LEVELS WITH LITTLE OR NO EFFORT. ENTIRE CWA IS NOW IN SEVERE THUNDERSTORM WATCH THROUGH 4 PM. WILL BE HITTING THE HWO HARD ON HAIL AND DAMAGING WIND POTENTIAL AS WELL AS FLOODING RAINS. THE HEAVY RAIN THREAT WILL BE OF UTMOST CONCERN AS MOST AREAS RECEIVED SEVERAL INCHES IN THE PAST 24 HOURS WITH MORE TO COME. RAN THE RICKS INDEX/PRECIPITATION CALCULATOR USING 329K LIFT FROM 850MB. POP=100%...DP 85MB...PCPN 1.85...POTL 5.95 FOR TEMPS BELOW 67F...FMAP 2.26...RICKS INDEX 189...PROB SVR 100%...GUSTS 64-74 KT...HAIL YES UP TO 4 DIAM POSSIBLE...TOR RISK HIGH UP TO F5 PSBL...HELICITY DEPENDENT. AT THIS TIME...THE HELICITY APPEARS TO BE MARGINAL TO LOW SO TORNADO OUTBREAK IS NOT LIKELY BUT INTERSECTING OUFLOWS AND SQUALL LINES MAY PRODUCE F0/F1 GUSTNADOES/BRIEF TORNADOES. THE HAIL RISK IS HIGH AS WELL AS THE 2 UPWARDS TO 6 OF RAINFALL FOR THE ENTIRE AREA. THE FORECAST WILL REMAIN UNCHANGED BUT WILL UPDATE TO HEADLINE THE WATCH AND MAYBE TWEAK A THING OR TWO. FYI...A SPECIAL 18Z RELEASE HAS JUST BEEN LAUNCHED TO SUPPORT SVR WX/FLOOD POTENTIAL FORECASTING. DATA SHOULD BE AVAILABLE SHORTLY AFTER NOON. .NEW...NONE LA...FLASH FLOOD WATCH LAZ034>040-046>050-056>070 MS...FLASH FLOOD WATCH MSZ068>071-077-080>082 24
Hazardous weather outlook, Mar 13, 11:24 AM CST, 52 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THIS AFTERNOON... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT... A STRONG TO SEVERE SQUALL LINE OF THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE OUTLOOK AREA TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL BUT DAMAGING WINDS UPWARDS TO 70 MPH AND ISOLATED WEAK TORNADOES MAY ALSO RESULT FROM MERGING CELLS. RAINFALL SHOULD AVERAGE AROUND TWO INCHES THROUGH TONIGHT BUT SEVERAL LOCATIONS MAY RECEIVE AS MUCH AS SIX INCHES FROM THE HEAVIEST AND MORE PERSISTENT AREAS OF RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE WILL BE ANOTHER RISK OF SEVERE THUNDERSTORMS WITH HEAVY RAINFALL FRIDAY AND FRIDAY NIGHT. THERE WILL ALSO BE A DEVELOPING THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED AT THIS TIME.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:15 PM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 7:43 PM CST | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 62 min |
| Mar 12, 8:49 PM CST | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 56 min |
| Mar 12, 9:08 PM CST | Tornado Warning | LIX | Saint Helena, Washington | 67 min |
| Mar 12, 9:12 PM CST | Tornado Warning | LIX | Saint Helena, Washington | 63 min |
| Mar 12, 9:26 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa | 64 min |
| Mar 12, 10:06 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 59 min |
| Mar 13, 1:04 AM CST | Special Marine Warning | LIX | 71 min | |
| Mar 13, 1:10 AM CST | Special Marine Warning | LIX | 65 min | |
| Mar 13, 11:31 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 59 min |
| Mar 13, 12:59 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 46 min |
| Mar 13, 1:15 PM CST | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 45 min |
| Mar 13, 1:48 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 42 min |
| Mar 13, 1:50 PM CST | Special Marine Warning | LIX | 115 min | |
| Mar 13, 1:50 PM CST | Special Marine Warning | LIX | 115 min | |
| Mar 13, 2:29 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Tammany | 61 min |
| Mar 13, 2:58 PM CST | Severe Thunderstorm Warning | LIX | Plaquemines, Saint Bernard | 62 min |
| Mar 13, 3:43 PM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 13, 4:09 PM CST | Special Marine Warning | LIX | 96 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.